Prednisone Blues

After 6 weeks on tapering Prednisone after my initial diagnosis with RA, I was clearly lulled into a false sense of security. There was I, opening jars with gay abandon, climbing stairs and wiping my backside. Three days since my last steroid and BAM! It's as if the MTX is just a placebo as I can almost feel the RA, bitter after its enforced vacation, starting to course back through my limbs. Am I doing something wrong? Do I need to increase MTX? Go back on the steroids?

10 Replies

oldestnewest
  • How long have you been on mtx? It took a while for it to kick in for me, but once it did it was effective. Hope it helps soon.

  • Another 6 weeks & you'll know if it's working for you. Your Rheumy should have explained that MTX in common with most of the regularly used DMARDs can take up to 12 weeks to work, & for you to notice improvement, it's working from day one but it's a slow build up. Actually your Rheumy's done what to my mind all should & that's quickly bring down inflammation & pain with a short course of steroids or injection to ease the work the DMARD's doing. That's what the doctor at the Diagnostic Clinic did for me though my steroid was & still is deflazacort not pred but it made a big difference whilst waiting for my DMARD to work & boy was I grateful! I only ever had short courses previously when not quite controlled well enough to bring me back on course but my current Rheumy prefers me to stay on a low maintenance dose though it's not the best way to use it.

    Were you also prescribed an NSAID? If not I'd either call your Rhuemy nurse helpline if you have one & let them know how things are or see if your GP will prescribe one for you. Many of us take them alongside MTX & other DMARDs.

    So no, you're not doing anything wrong & really it's too early to increase your dose, that doesn't usually happen until your inflammatory markers suggest you're not responding, no point taking a higher dose than necessary before then or you've taken it the 12 weeks or so. Mine didn't but some Rheumies prefer to start MTX on a low dose & titre up, you don't say what dose you're taking but it could be if it's low (10mg or less) it may be increased at your next appointment. It's also quite normal to start on a low'ish dose & increase as the disease determines. How have they been, your inflammatory markers? Your drug monitoring blood results should show your ESR & CRP are on a downward turn.

  • There can be a knock back when you stop taking steroids. It's ages since I've had oral steroids, but I always feel worse for a while when a steroid injection starts to wear off.

    Steroids give great relief but long term they're bad news. As others have said, Mtx is slow acting, it can deliver but it does so at its own pace. On Mtx alone I felt a little better, a little bit better still .... and so on & so forth over a period of a year or so.

  • I remember that one, when superwoman's bubble burst!

    It's great to be given steroids to build a bridge until the DMARDS work, but not so great when the bridge building calculations are out! However continuing tablet form of steroids can cause more problems than it's worth but an alternative is to ask for a steroid injection. These gently fade away and i find them brilliant as the tablets make me go loopy. I was allowed 3 in my first year. Or just up your ibuprofen if you don't have other NSAIDs.

    The other option is to keep a diary of the exciting improvements you'll now start to see every day (if tiny...). I found it really helped keep me going - little things like being able to tuck sheet around the bed without pain, or open a jam jar. The MTX should really take hold in the next 6 - 10 weeks, and then keep improving. So not long now!

  • I know it's awful Robdoe and it feels like you are suffering and needlessly but no you are doing absolutely nothing wrong and in fact this is a predicted pattern that a huge many of us can personally relate to, in fact as No more heels said in their post above its exactly as it should be.

    Oral steroids are a miracle yet a disaster in equal measures and should be treated with extreme caution.

    The first few months under treatment are this dreadful roller coaster of finding the drugs that work best for you individually and if steroids were taken consistently it would be hard to find out which drug was helping as they mask symptoms but allow disease to rage rampant in the background.

    In the days before modern DMARDS and Biologics, oral steroids were often thought to be this wonder treatment until it was realised the dreadful deformities and joint destruction that came with it.

    Having said all that I wouldn't be standing up if it wasn't for Prednisalone it's just I'm grateful for being able to come off it.

    I sincerely wish you much relief Robdoe and I know patience is such a horrid word in your situation and level of discomfort but things will get better I promise.

    Mx

  • I think you need to contact your Rheumy team for advice.

  • It seems that, like me, you may have been taken off the steroids too soon. I benefit from a daughter's long experience and her recognition of the start of another flare in my wrists swelling within a couple of days of my supposed last dose. I'm currently reducing from 5mg Pred tabs by 1mg per month and starting today I'm down to 2mg, but I will respond quickly to raise it by 1mg for a 2nd month if I get into difficulty. A recent sudden death in my family could trigger a downward spiral so my GP has agreed to the increase if I find it necessary.

  • Haha I first read that you were wiping your bum with gay abandon!! Then I reread but it's still funny that you mention wiping your bum........such a tiny task 'normal ' people take for granted.......

    It's shit when it hurts....

    Get it!! Shit when it's hurts to wipe your bum!! Haha think I am high on painkillers!! I'll stop now....

    Yeah I'm on 30mg of steroids now... Felt great first but the ra is slowly creeping back and doctors don't want to go any higher.....right I'm off to pop another pain pill!!!!

    I hope u feel better soon......sounds like you need another dmard in combination with the mtx

  • I found your reply quite amusing as well! It's good to be able to laugh even when we're not feeling too great! Good job!

  • Oh how well i know this tug of war!, several times i have quietly thought hello we have progress here only for my body to violently reject the drugs or for the RA to totally over power the dosage and come back more virulent and aggressive than before. I call it the tug of war because that is literally how it feels to me.

    Blessings

You may also like...